Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 317, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2002, 6:45 PM CDT for Bolivar County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2002, 6:45 PM CDT (23:45 UTC)
- Expired
- Jul 17, 2002, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Bolivar County, MS
The radar
The Little Rock radar (KLZK), 161 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS54 KJAN 172345 SVRJAN MSC011-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 644 PM CDT WED JUL 17 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 730 PM CDT * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GUNNISON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR WINSTONVILLE...SHELBY AT 705 PM CDT BE NEAR MOUND BAYOU AT 710 PM CDT DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3399 9105 3382 9103 3382 9067 3404 9068
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 17, 2:45 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT WED JUL 17 2002 NOT MUCH CHANGE IN THE FORECAST FROM PREVIOUS ISSUANCES...AS MODELS GENERALLY AGREE ON THE EVOLUTION OF THE UPPER RIDGE THROUGH THU AND THEN THE UPPER TROUGH/SHEAR AXIS THROUGH MON. UPPER RIDGE SETTLING NICELY OVER THE REGION AS I WRITE. THIS FEATURE WILL CONTINUE TO DOMINATE LOCAL WEATHER UNTIL LATE THU. SFC TEMPS ARE TRYING THEIR HARDEST TO REACH THE MID 90S. SFC MOISTURE IS WORKING AGAINST THIS PROCESS...BUT TEMPS SHOULD TOP OUT IN THE 92-95 DEGREE RANGE. EXPECT MUCH OF THE SAME FOR THU...WITH MAX TEMPS A DEGREE OR TWO HIGHER. MAIN CONCERN WILL BE WITH THE HEAT LIKE TODAY...EXPECT HEAT INDICES TO RANGE BETWEEN 100-105. JUST A LITTLE BELOW CRITERIA TO MENTION IN ZONES...BUT IT IS STILL SUFFICIENT ENOUGH TO MENTION. WILL ONLY INCLUDE ISOLATED POPS NW...DUE TO THE PROXIMITY OF THE UPPER SHEAR AXIS. THIS WILL INCLUDE TONIGHT AND THU. THINGS CHANGE FOR FRI. UPPER SHEAR AXIS GETS PUSHED BACK TO THE SE AS NW FLOW ENERGY MOVES CLOSER. BEST LOW LEVEL MOISTURE MOVES INTO THE NORTHERN 1/3 OF THE FORECAST AREA. WE WILL HAVE TO WATCH FOR THE POSSIBILITY OF SEVERE ON FRI AFTN. COLD POOL ALOFT MOVES IN WITH ASSOCIATED SHEAR AXIS. INCREASING LOW LEVEL MOISTURE FROM THE SW AND WARM 850 TEMPS WILL GIVE WAY TO FAIRLY STEEP LAPSE RATES. STILL 60 HRS OUT...BUT WILL WATCH. UPPER SHEAR AXIS WILL REMAIN OVER THE AREA THROUGH MON...AND SHOULD PROVIDE FOR AT LEAST SCT POPS. OVERALL... BEST RAIN CHANCES WILL BE ACROSS THE NORTHERN 1/3 TO NORTHERN 1/2. TUE/WED ARE A LITTLE THINGS ARE NOT AS CLEAR CUT...GUIDANCE HAS BEEN FLIP FLOPPING WITH THE PATTERN AND CONFIDENCE IS A LITTLE LOW ON WHAT/WHERE THE SHEAR AXIS WILL BE LOCATED. WILL LEAVE SCT CHANCES FOR NOW AND WAIT FOR SOME CONSISTENCY AND FOLLOW THE TREND. JAN 70/94/71/94/73 0003 MEI 70/95/70/95/72 0003 .JAN... AR...NONE. LA...NONE. MS...NONE. 36
In the hours before
Special weather statement, Jul 17, 12:55 PM CDT, 5 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1255 PM CDT WED JUL 17 2002 ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM ACROSS EXTREME SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND NORTHERN MISSISSIPPI. THIS INCLUDES THE HAMBURG...GRENADA...COLUMBUS...BASTROP...AND HARRISONBURG AREAS. SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR EVENING. A MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINS ACROSS NORTHERN MISSISSIPPI...SOUTHEAST ARKANSAS...AND EASTERN LOUISIANA. WITH STRONG DAYTIME HEATING...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID AFTERNOON. THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE WEST OF A LINE FROM CLEVELAND MISSISSIPPI TO BASTROP LOUISIANA. WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO 40 MILES AN HOUR AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL MAY ALSO BE SEEN. FURTHER SOUTH AND EAST...INCLUDING THE JACKSON...MERIDIAN...HATTIESBURG...AND NATCHEZ AREAS...A RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE HAS BROUGHT SLIGHTLY DRIER AND MORE STABLE CONDITIONS TO THE REGION. ACROSS THIS REGION...THUNDERSTORMS ARE NOT EXPECTED. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE REQUIRED THROUGH TONIGHT. ...SEASONAL THREATS... HEAT INDICES BETWEEN 100 AND 105 DEGREES CAN BE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON...INCLUDING THE JACKSON...MERIDIAN...HATTIESBURG...VICKSBURG...NATCHEZ...AND COLUMBIA AREAS. THE COMBINATION OF TEMPERATURES IN THE MIDDLE 90S AND RELATIVE HUMIDITY VALUES NEAR 50 PERCENT WILL PRODUCE HEAT INDEX VALUES APPROACHING 105 DEGREES THIS AFTERNOON. PEOPLE WORKING OUTDOORS...AND IN AREAS OF LITTLE VENTILATION...SHOULD DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES AND AVOID OVER-EXERTING THEMSELVES. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.